Pharmaphobia

Barring the unforeseen, we can usually deal with most mini medical emergencies on our own. But every now and then something happens to blow that theory right out of the water. In my husband’s case, he had some soreness in his hip so he couldn’t sleep on his side, as usual. Trying to sleep on his back didn’t work, and after about a week of sleepless nights and a series of over the counter herbal sleep products, he’d become a bit panicky and decided to head over to Urgent Care for a prescription. At that point I should have put my foot down, but I didn’t. (A week with a sleepless, panicky man can definitely put one off her game!) In any case, the obliging young PA gave him a prescription for an anti-anxiety drug which was supposed to help with insomnia. It didn’t. Neither did the next one, or the one after that. My husband woke me up at 5 am one morning about three weeks into this protocol to say he was having terrifying hallucinations and I’d better drive him to the hospital. I did, and the ER team were wonderful. The MD in charge was only to happy to send him home with a week’s worth of Lorazepam, which he took gratefully, and things settled down somewhat. All too soon, however, anxiety set in again. (My husband is a Vietnam vet with PTSD, so anxiety is a constant– but it was usually very low-level until we jumped on the Pill Train.) Lorazepam was again prescribed, along with a few other meds the doctors convinced him to take. (By now he had seen several doctors, including two GPs, a couple of psychologists, and no less than three psychiatrists– all to to avail. Each of the meds produced an opposite reaction to the one intended– so that an anti-anxiety med created anxiety. A sleeping med caused insomnia. Meds for other accompanying physical symptoms intensified those symptoms. So he would briefly try one after the other, sinking ever deeper into despair and convinced that he could never heal. About six months after his first visit to the ER he thought he was having a heart attack– which turned out to be a panic attack– and I took him back to the hospital. Again, a wonderful team took care of him, kept him there overnight, and finally released him the next afternoon with a long list of various meds they felt he should take. This time, however, we decided to read the scary information the pharmacy gives you with SSRIs and other psychoactive drugs. It was no surprise to learn that every one of his symptoms were either caused by or exacerbated by the drugs he’d been prescribed.

It’s been almost two years since the onset of this adventure and my husband now eats organic food, takes only herbal supplements, and works with his issues through meditation and other calming and centering practices. He’s slowly recovering some of his physical strength and mental acuity. (The drugs, we discovered, also induce brain fog, flat affect, and delayed neurophysical reaction along with everything else.) And though it’s a grueling process, with a few bright moments and many dark ones, he is beginning to heal.

If there’s a moral to this story, it’s that we really need to follow our intuition– listen to that still, small voice that whispers, “Maybe this isn’t such a great idea. Maybe you might want to try another way…” Ideally, the billions that are being thrown at Big Pharm could be used to fund research on the real effects of psychoactive medications. More research on holistic treatment of serious mental and emotional disorders is definitely in order. At the very least we need to look more deeply into underlying causes of our depression, anxiety, insomnia, or whatever else we may be facing. There is always a reason, because the body is not our enemy. It’s our friend, and when unpleasant thoughts or physical symptoms arise they’re not just coming out of the blue. There is always a wiser, gentler way to deal with life’s little roadblocks.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s